You notice a ringing in your ears when you wake up in the morning. This is weird because they weren’t doing that yesterday. So you start thinking about likely causes: you haven’t been working in the shop (no power tools have been around your ears), you haven’t been listening to your music at an unreasonable volume (it’s all been quite moderate of late). But you did have a headache yesterday, and you did take some aspirin last night.
Could it be the aspirin?
And that idea gets your brain working because perhaps it is the aspirin. You feel like you remember hearing that certain medications can produce tinnitus symptoms. is aspirin one of those medicines? And does that mean you should stop using aspirin?
What’s The Connection Between Tinnitus And Medications?
Tinnitus is one of those disorders that has long been reported to be associated with many different medications. But those rumors aren’t really what you’d call well-founded.
The common notion is that tinnitus is widely viewed as a side effect of a diverse range of medications. But the fact is that only a small number of medications produce tinnitus symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Here are some theories:
- The affliction of tinnitus is fairly common. Chronic tinnitus is an issue for as many as 20 million people. When that many individuals suffer from symptoms, it’s unavoidable that there will be some coincidental timing that happens. Unrelated tinnitus symptoms can begin right around the same time as medication is taken. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.
- Starting a new medication can be stressful. Or, in some cases, it’s the underlying cause, the thing that you’re taking the medication to fix, that is stressful. And stress is commonly linked to tinnitus. So in this case, the tinnitus symptoms aren’t being caused by the medication. The whole experience is stressful enough to cause this sort of confusion.
- Your blood pressure can be changed by many medicines which in turn can cause tinnitus symptoms.
What Medicines Are Connected to Tinnitus
There is a scientifically established link between tinnitus and a few medicines.
Powerful Antibiotics And The Tinnitus Connection
There are ototoxic (damaging to the ears) properties in some antibiotics. These strong antibiotics are normally only used in special situations and are known as aminoglycosides. High doses have been proven to result in damage to the ears (including some tinnitus symptoms), so such dosages are normally avoided.
Medicines For High Blood Pressure
Diuretics are often prescribed for people who have hypertension (high blood pressure). When the dosage is significantly higher than normal, some diuretics will trigger tinnitus.
Aspirin Can Trigger Ringing in Your Ears
It is possible that the aspirin you used is causing that ringing. But the thing is: It still depends on dosage. Generally speaking, tinnitus starts at extremely high dosages of aspirin. The doses you take for a headache or to manage heart disease aren’t often large enough to cause tinnitus. Here’s the good news, in most situations, when you stop using the huge dosages of aspirin, the tinnitus symptoms will go away on their own.
Check With Your Doctor
Tinnitus might be able to be caused by a couple of other uncommon medications. And there are also some odd medication mixtures and interactions that may generate tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best strategy.
You should also get examined if you start experiencing tinnitus symptoms. It’s difficult to say for certain if it’s the medication or not. Often, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.